Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (16)

1 - 16 of 16 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Nandakishor Kapa, M.D., and José A. Morfín, M.D.| February 23, 2022

A 69-year-old man with End-Stage Kidney Disease (ESKD) secondary to diabetes mellitus and hypertension, who had been on dialysis since 2014, underwent deceased donor kidney transplant. The case demonstrates the complex nature of management of allograft dysfunction due to vascular complications in a patient with deceased donor kidney transplant in the early post-transplant period. The commentary discusses how standardized follow-up imaging protocols can support early recognition and evaluation of allograft dysfunction due to vascular complications in kidney transplant recipients, as well the importance of team communication for patients requiring multiple interventions to reduce lag time in addressing further complications.

Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Jeffrey H. Barsuk, MD, MS, and Cynthia Barnard, MBA, MSJS| December 1, 2014
In a simulation exercise conducted in an institution that felt it was prepared for patients with actual or suspected Ebola, a man presented to the emergency department with symptoms of nausea, vomiting, and fever. He had recently returned to the US from Sierra Leone. The nurse initiated an isolation protocol and the critical care team all donned personal protective equipment. During transport, confusion about which elevators to use potentially exposed 30 staff members to Ebola. Additional issues occurred including breaching sterile technique while inserting a central line and confusion about the process to transport the patient's blood to the lab.
Sonia C. Swayze, RN, MA, and Angela James, RN, BSN| March 1, 2013
While drawing labs on a woman admitted after a lung transplant, a nurse failed to clamp the patient's large-bore central line, allowing air to enter the catheter. The patient suffered a cerebral air embolism and was transferred to the ICU for several days.
Jeffrey H. Barsuk, MD, MS| July 1, 2012
Following gallbladder removal, a patient presented with abdominal pain and fluid in her abdomen. The admitting team, comprised of a second-year resident and intern, decided to perform a paracentesis (fluid removal) without supervision. The patient had a complication necessitating emergency surgery and an ICU stay.
Nancy Spector, PhD, RN | March 1, 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Colin P. West, MD, PhD| January 1, 2008
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
George R. Thompson III, MD, and Abraham Verghese, MD| August 1, 2006
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Mark V. Williams, MD| July 1, 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Jeremy P. Feldman, MD; Michael K. Gould, MD, MS | March 1, 2004
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.
Herbert Y. Meltzer, MD| November 1, 2003
Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ("torsade de pointes"), necessitating a transvenous pacemaker.
Ken J. Farion, MD| July 1, 2003
A physician in the ED mistakenly glues a child's eye shut when attempting to close a facial wound with skin adhesive.
Atul K. Madan, MD | May 1, 2003
A blood-soaked BP cuff used on one trauma patient is re-used on the next trauma patient, with no regard to universal precautions.